New research suggests statins (medication for "bad" cholesterol) could increase a person’s risk of developing symptoms of amyotrophic lateral sclerosis (ALS), also known as motor neuron disease (MND), or increase painful and debilitating symptoms for patients with ALS.
Best known for afflicting the late Sir Stephen Hawking, ALS is a progressive neurodegenerative disease that causes irreversible nerve damage, and eventually death. Early symptoms include muscle weakness, slurred speech, difficulty swallowing, and weight loss. As the disease progresses, patients become incapable of nearly all voluntary muscle movement, leaving them unable to care for themselves.
ALS typically strikes people between the ages of 55 and 75, although symptoms can occur at any age. Men are more likely to develop symptoms, as are military veterans and others who’ve been exposed to certain environmental toxins and heavy metals. Ninety percent of those with ALS die within 3 to 5 years of symptom onset, usually from respiratory failure. There is currently no cure for ALS.
Benefits No Longer Worth the Risks?
Statins are prescribed to reduce “bad” cholesterol in the blood, and have long been believed to protect against heart attacks and strokes. Some researchers have begun to argue cholesterol has neuroprotective effects, however, and that drugs like statins could create more harm than good.
Recent claims state that statins’ benefits might not be as great as previously believed. Some researchers are claiming statin use does little to nothing to protect against cardiovascular events, with one study showing they increased heart attack patients’ lifespans by only 4 days when taken for 5 years.
New research shows those who take statins are 10 to 100 times more likely to develop ALS symptoms, with the actual risk levels being dependent upon the types of statins being taken. Professor Beatrice Golomb, from the University of San Diego, said: 'These findings add to concerns about a possible connection between statin use and the development of MND (motor neuron disease)."
More Research Needed
This isn't the first claim about a possible link between statin drugs and ALS or ALS-like symptoms. It seems that the first claim/study appeared in 2007 and was published here. It concluded that there was a rare association between the two and that further research was needed in order to determine if a causal relationship existed. The study stated that patients with serious neuromuscular disease, such as an ALS-like syndrome, should have trial discontuations of their statin drugs to see if the progression of their disease would be halted or reversed.
In 2008, neurologists published an article called "Are Statin Medications Safe in Patients With ALS?" It was published in the journal ALS and the conclusion stated: "This study has demonstrated a strong association between statin medications and an increased rate of functional decline and muscle cramping in patients with ALS. Although this association does not prove a causal relationship, it is prudent to exercise caution and discuss discontinuation or replacement of statin medications in patients with ALS."
Although recent studies are painting statins in a particularly negative light, they do contradict previous ones that have shown no connection between their use and ALS development. While many researchers recommend patients try to control their cholesterol levels strictly through diet and exercise, they also warn never to stop taking any prescribed medications without first discussing the decision with your doctor.
More research is clearly needed on both statins’ benefits and risks, and future studies are sure to be forthcoming. But for anyone taking statins this is information they'd want to at least be aware of. And any ALS patients who are also taking statins should certainly be very aware of any progression of symptoms.